BY CRAIG OFFMAN (05/17/00)
Thanks for your fair and generally objective reporting on Dr.
In the interest of full disclosure, let me say that I am a psychiatrist with
24 years of experience in every setting from academic medicine to
county mental health to private practice to a large HMO; I was
educated at Yale, UCSD and UCLA (the latter is where I did residency
training). I have no connection with Eli Lilly or any other pharmaceutical
company. Scientifically, I am fairly literate, but I am not a researcher.
I have not yet read Dr. Joseph Glenmullen's book, "Prozac Backlash."
Having read the New Yorker piece on his book and now your piece, I have to
say I am alarmed at what appear to be some serious misconceptions about
treating depression. You really have to work awhile with a wide spectrum of
people suffering from the condition to appreciate how hard it is to know
exactly what the medication is doing, what is caused by other possible
concurrent illnesses, and what is due to the illness itself.
There is no question that, for
example, sexual side effects of SSRIs are a real problem, but depression
itself causes a loss of libido and other sexual dysfunction. Not
infrequently I have had a person who presented with loss of libido, or
impotence, or anorgasmia, as part of their depressive syndrome, report that
the problem completely cleared up on taking Prozac, and this improvement has
held up (as it were!) for years. On the other hand, I've had depressed
people without libido problems develop them after taking Prozac (even though
their depression greatly eased). I've seen every possible variant of
these two "ends of the spectrum" of possibilities, as well.
Never, ever, have I seen anyone "become suicidal" after taking Prozac
(though I would expect to, as it stands to reason that some people, not
improving after starting the drug, should later start to become suicidal as
their illness progresses, unhelped by fluoxetine). I have seen cases of
akathisia due to Prozac, and if this condition progressed far enough
unnoticed, it certainly could push a person "on the edge" over that edge.
But no competent psychiatrist should allow that to happen.
I think we need to keep our eye on the drug companies (as we should be
vigilant about corporate behavior in general). But Prozac and the other
"newer" antidepressants are, in general, a blessing; just ask anyone who
started treating depression, as I did, when only monoamine oxidase
inhibitors and tricyclic antidepressants were available.
-- James D. Woolery, M.D